Texas, 2012

Tornado and Flash Flooding in Texas, March 29 to 30, 2012

March 29 to 30, 2012 · NWS BRO · 9 events in 4 counties and zones

Intense thunderstorms raked the highly populated McAllen/Edinburg/Mission area of Hidalgo County during the mid-evening of March 29th. The storms dumped hail up to the size of baseballs for more than half an hour, drove that hail with 70 to 75 mph winds, added 4 to 6 inches of torrential rains, and produced frequent cloud to ground lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$207 million
Crop damage
$1.0 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Intense thunderstorms raked the highly populated McAllen/Edinburg/Mission area of Hidalgo County during the mid-evening of March 29th. The storms dumped hail up to the size of baseballs for more than half an hour, drove that hail with 70 to 75 mph winds, added 4 to 6 inches of torrential rains, and produced frequent cloud to ground lightning. Initial storms developed across the King Ranch during the mid afternoon of March 29th, and spread west into northern Hidalgo and Starr County by early evening. The storms, fed by warm, humid air near the surface, colder air aloft, and boundaries (providing lift) from earlier storms which moved across the Coastal Bend, appeared to have intensified further as they approached the highly populated Edinburg/McAllen/Mission area. One possibility why the storms intensified is the interaction with an upper level disturbance moving across northeast Mexico. This disturbance spawned dangerous storms in Nuevo L on and Tamaulipas, and boundaries from these cells may have been the ultimate trigger to a night hundreds of thousands will not forget.

Damage totals have reached an estimated $200 million in property and crop damage. Updated tallies will be provided as information is received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 29, 12:49 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 29, 12:49 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
149 PM CDT THU MAR 29 2012

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...WEAK TROUGH IN THE
UPPER FLOW CONTINUES TO DRIFT EASTWARD ACROSS TEXAS. THIS HAD
SPARKED THUNDERSTORMS ACROSS THE RIO GRANDE PLAINS AND SIERRA
MADRE MOUNTAINS THE PAST COUPLE EVENINGS...WITH MOST ACTIVITY
STAYING TO THE NORTH. WITH SIMILAR CONDITIONS TONIGHT...EXPECT
THAT PATTERN TO CONTINUE TONIGHT AS WELL. UPPER FLOW TONIGHT WILL
BE A LITTLE MORE WEST TO EAST THAN PREVIOUS DAYS...SO THE CHANCE
FOR THUNDERSTORMS TO MOVE INTO THE WESTERN VALLEY ARE A TOUCH
HIGHER THAN PREVIOUS DAYS. THICKER CU FIELD TODAY HAS INHIBITED
SOME DAYTIME HEATING...BUT BREAKS ARE ALREADY FORMING AND TEMPS
ARE JUMPING QUICKLY IN THE WESTERN VALLEY. WENT AHEAD AND UPPED
POPS FOR THE WESTERN THREE COUNTIES...BUT ENTIRE AREA HAS A SHOT
AT SEEING SOME CONVECTION OVERNIGHT TONIGHT. A FEW OF THESE STORMS
COULD GET STRONG MAINLY WITH GUSTY WINDS AND SOME SMALL HAIL
POSSIBLE. HIGHS TOMORROW AGAIN WILL REACH THE MID TO UPPER 80S...
ONCE THE CLOUD COVER BURNS OFF. WINDS CONTINUE FROM THE SOUTHEAST
15G20KTS.

.LONG TERM /SATURDAY THROUGH WEDNESDAY NIGHT/...BROAD HIGH PRESSURE
STRETCHING ACROSS THE GULF OF MEXICO WILL REMAIN A PERSISTENT
THEME IN THE LONG TERM. ON FRIDAY NIGHT...A MID LEVEL TROUGH WILL
MOVE OVERHEAD...KICKING OFF POTENTIALLY STRONGER TSTMS THAT WILL
MOVE IN FROM THE WEST. THE GFS QPF DEPICTION HINTS AT POSSIBLE
HEAVY RAINERS THAT WILL LINGER INTO SATURDAY MORNING. AFTER THAT A
SLIGHTLY MORE ZONAL PATTERN WILL EMERGE ALOFT...THOUGH NOTHING
THAT WILL PUT A COMPLETE KIBOSH ON RESIDUAL INSTABILITY. AN
ENERGETIC SHORT WAVE TROUGH WILL DIG SOUTH FROM THE PACIFIC
NORTHWEST INTO THE FOUR CORNERS BY SUNDAY...CAUSING PRESSURE FALLS
EXTENDING FROM THE CENTRAL HIGH PLAINS SOUTH INTO WEST TEXAS AND
KEEPING THE WIND MACHINE TURNED ON AT THE BREEZY SETTING DURING
THE AFTERNOONS.

THE TROUGH WILL SUBSEQUENTLY DIG SOUTH ON MONDAY AND ACROSS NORTH
TEXAS...PUSHING A SQUALL LINE MORE OR LESS FROM WEST TO EAST
ACROSS NORTH CENTRAL TEXAS. THE FOLLOW ON COLD FRONT WILL TRAVERSE
MORE SOUTHEAST IN DIRECTION...PUSHING THROUGH DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY MONDAY NIGHT. THE FRONT WILL BRING JUST A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...WHICH WAS ADDED TO
THE FORECAST. DRY BEHIND THE FRONT WITH ENHANCED FIRE WEATHER
CONCERNS TUESDAY AFTERNOON. COOLER AND SUNNIER LATE TUESDAY
THROUGH WEDNESDAY NIGHT

&&

.MARINE...
TONIGHT THROUGH THURSDAY NIGHT...SEAS CONTINUE TO FLUCTUATE RIGHT
AROUND 3 FEET ACROSS THE GULF WATERS WITH MODEST SOUTHEAST FLOW.
THIS PATTERN WILL CONTINUE FOR THE NEXT 36 HOURS...WITH LITTLE
CHANGE TO WIND AND SEA CONDITIONS. SOME THUNDERSTORM ACTIVITY
COULD MOVE THROUGH THE WATERS LATE TONIGHT OR TOMORROW WITH BRIEF
GUSTY WINDS AND LOCALIZED LIGHTNING.

SATURDAY THROUGH MONDAY NIGHT...BROAD HIGH PRESSURE STRETCHING
ACROSS THE GULF OF MEXICO WILL REMAIN A PERSISTENT THEME FOR THE
MARINE AREAS IN THE LONG TERM. WINDS AND SEAS WILL REMAIN WELL
BEHAVED ON THE LOW TO MODERATE SIDE THROUGH SUNDAY...BUT SOUTHEAST
WINDS WILL INCREASE TO SCEC STRENGTH...15 TO 20 KTS...SUNDAY NIGHT
WITH SEAS BUILDING A FOOT OR TWO INTO THE MODERATE RANGE. THIS
WILL BE THE RESULT OF AN APPROACHING MID LEVEL SYSTEM IN THE
SOUTHERN HIGH PLAINS...AND A COLD FRONT WILL DEVELOP AND PUSH
THROUGH NORTH CENTRAL TEXAS MONDAY...REACHING THE LOWER TEXAS
COAST MONDAY NIGHT. STRONG NORTHWEST WINDS WILL DEVELOP BEHIND THE
FRONT ON TUESDAY...BUT THE UNFAVORABLE FETCH WILL NOT INCREASE
WAVE HEIGHTS SUBSTANTIALLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  71  83  70  77 /  30  20  20  20
BROWNSVILLE          71  86  71  82 /  30  20  20  20
HARLINGEN            70  88  70  82 /  30  20  20  20
MCALLEN              72  90  70  87 /  30  20  20  20
RIO GRANDE CITY      73  91  70  88 /  40  20  20  20
SOUTH PADRE ISLAND   72  79  71  75 /  30  20  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

64/54/MARTINEZ
Hazardous weather outlook, Mar 29, 2:42 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
342 PM CDT THU MAR 29 2012

GMZ130-132-135-150-155-170-175-302045-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
342 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...MAINLY ON THE NORTHERN LAGUNA MADRE. ISOLATED TO
SCATTERED THUNDERSTORMS ARE POSSIBLE...BUT LESS LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS WITH BRIEF GUSTY WINDS AND SMALL HAIL WILL
BE POSSIBLE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE
ENCOURAGED TO REPORT HAIL OR GUSTY WINDS TONIGHT AND TOMORROW
ACCORDING TO STANDARD OPERATING PROCEDURES.

TXZ248>257-302045-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
342 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON MAINLY ACROSS KENEDY COUNTY. GUSTY WINDS AND HAIL
WILL BE POSSIBLE WITH THUNDERSTORMS. ISOLATED TO SCATTERED
THUNDERSTORMS MAY MOVE IN FROM THE SOUTHWEST THIS EVENING. IF
THUNDERSTORMS OCCUR A FEW MAY BE STRONG TO SEVERE WITH GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON
FRIDAY...MAINLY IN THE AFTERNOON. IF STORMS OCCUR THEY MAY BE
STRONG TO SEVERE WITH GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT WIND AND HAIL TONIGHT AND TOMORROW ACCORDING
TO STANDARD OPERATING PROCEDURES.

GIBBS

In the hours before

Special weather statement, Mar 29, 2:15 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CDT THU MAR 29 2012

TXZ251-292100-
KENEDY-
315 PM CDT THU MAR 29 2012

...STRONG THUNDERSTORMS IMPACTING EASTERN KENEDY COUNTY...

AN AREA OF THUNDERSTORMS...MOVING SLOWLY EAST AT AROUND 5 MPH WILL
IMPACT PORTIONS OF EASTERN KENEDY COUNTY...ABOUT 6 MILES EAST OF
HIGHWAY 77 THROUGH 400 PM. GUSTY WINDS TO AROUND 45 MPH AND HAIL TO
DIME SIZE WILL BE POSSIBLE WITH THESE STORMS.

JGG/MC

The radar

The Corpus Christi radar (KCRP), 81 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Kenedy

When
March 29, 3:35 PM CST
Where
Kenedy County, 10 mi SSE of Sarita
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
27.086, -97.738

The Meteorologist-in-Charge of the NWS office in Brownsville witnessed a downburst/microburst about one mile east of U.S. Highway 77 approximately 10 miles south of Sarita. The microburst produced a tremendous amount of dust; winds were estimated the winds to be near 60 mph.

Hail, Kenedy

When
March 29, 4:00 PM CST to 4:05 PM CST
Where
Kenedy County, 2.07 mi S of Mifflin
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
27.070, -97.800

Dime to nickel sized hail on Highway 77 was reported by the Border Patrol.

Tornado, Willacy

When
March 29, 5:18 PM CST to 5:19 PM CST
Where
Willacy County, 4.77 mi ENE of Yturria to 4.91 mi ENE of Yturria
Rating
EF0
Path length
0.18 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
26.594, -97.698

Willacy County emergency manager relayed a report of a tornado on the Yturria Ranch, just east of Highway 77 in the northern portion of the county. There was a brief touch down and debris seen, but no damage reported.

Hail, Starr

When
March 29, 6:20 PM CST to 6:25 PM CST
Where
Starr County, 7.63 mi S of El Centro
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
26.570, -98.440

Hidalgo S.O. relayed report from the general republic of 1.5 inch hail west of San Isidro.

Thunderstorm Wind, Hidalgo

When
March 29, 7:30 PM CST to 8:45 PM CST
Where
Hidalgo County, 3.32 mi WSW of Edinburg Muni Arpt to 1.65 mi NW of Pharr
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
26.280, -98.249

Frequent wind gusts, estimated at 70 to 75 mph, drove hail, some up to the size of baseballs, for more than an hour across portions of North McAllen, Mission, and Edinburg in Hidalgo County. Wind combined with hail resulted in numerous tree limbs blown down, defoliated trees, homes with roof damage and broken windows, knocked down fences and damage to vehicles. See Hail event for damage estimates.

Hail, Hidalgo

When
March 29, 7:45 PM CST to 8:45 PM CST
Where
Hidalgo County, 3.09 mi WSW of Edinburg Muni Arpt to 2.32 mi NE of Mc Allen
Measured
2.75 in hail
Property damage
$200 million
Crop damage
$1.0 million
Reported by
Public
Coordinates
26.279, -98.244

Up to an hour of continuous hail, driven by frequent winds estimated at 70 to 75 mph, knocked at least one window out of every north facing home, defoliated nearly every tree, left up to a half foot of accumulated hail on the ground, and produced hail drifts up to 4 feet high. Numerous tree limbs were blown down, many homes had roof damage, and broken glass and water littered the north facing rooms and apartments. Hundreds of vehicles left outdoors were severely damaged by golf ball to baseball size hail dents, including many shattered windows.

Preliminary data estimate that 1100 homes and more than 60s businesses were affected by the wind and hail in McAllen, according to preliminary numbers released by the city commission. Included in these damage estimates are 26 city facilities, including McAllen’s new public library and civic center. The City of McAllen’s early estimates of cost to the city include: $187,000 to remove debris from neighborhood streets; $90,000 on repairing dozens of traffic signals; $13,000 on McAllen police overtime; $24,000 on McAllen Civic Center Auditorium’s roof due to roof damage that allowed water to pour into the theater. During the first week after the storm, more than 40,000 cubic yards of debris was removed. That is 4 times the normal monthly amount for the city. The Urban Forestry Department of McAllen was forced to saw through more than 130 trees that line the city streets. McAllen Fire Department had two fire engines, two ladder trucks and one command vehicle damaged by hail. Strong winds peeled the roof off of part of a Hidalgo Police Department building, leading to minor flooding inside. Many school districts in the area were forced to close the following day/s due to flooding, these included: McAllen ISD, Sharyland ISD, and Mission ISD. |Insured and uninsured damages may tally $200 million or more; thousands of auto and home insurance claims had been made by the 1st of April. At Bert Ogden BMW dealership in McAllen, nearly 100% of the dealerships inventory was destroyed (77 cars), with the average vehicle cost of $50,000. The dealership building also suffered nearly $200,000 in damage. An estimated 2000 to 3000 acres of watermelons were wiped out.

Thunderstorm Wind, Hidalgo

When
March 29, 8:04 PM CST
Where
Hidalgo County, (Mfe)miller Intl Arp
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
26.170, -98.230

McAllen Miller Airport (KMFE) ASOS reported peak wind gusts at minimal hurricane force, 74 mph.

Flash Flood, Hidalgo

When
March 29, 8:55 PM CST to March 30, 2:30 AM CST
Where
Hidalgo County, 1.36 mi SW of Shayland to 2.16 mi ENE of Mc Allen
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
26.206, -98.295

Torrential rain accompanied the hail; 4 to more than 6 inches fell in less than two hours, creating ice and water rivers with the height of the water as high as 4 to 6 feet in poor drainage locations. More than 100 vehicles were submerged and numerous others were abandoned during the peak of the storm. At one point,most of the city roads were under water and the city’s interconnected system of pipes, sewers, and drainage pools reached more than 90 percent of capacity.

Flash Flood, Willacy

When
March 30, 12:00 AM CST to 2:00 AM CST
Where
Willacy County, 6.99 mi SSW of Port Mansfield to 7.17 mi SSW of Port Mansfield
Cause
Dam / Levee Break
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
26.461, -97.484

Runoff from storms in Hidalgo County was moving so swiftly that it caused the collapse of a weir in Willacy County. Estimates for repair of the structure are around $2 million.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379841, 379513, 379842, 379514, 373681, 373680, 373682, 373683, 379522.